×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

Drug-Induced Alopecia

Last updated March 19, 2018

Approved by: Maulik P. Purohit MD MPH

Drug-Induced Alopecia is a non-scarring hair loss that occurs within days of starting a new medication, or due to a change in dosage of a medication already in use.


What are the other Names for this Condition? (Also known as/Synonyms)

  • Drug-Induced Hair Loss
  • Medication-Induced Anagen Effluvium
  • Medication-Induced Telogen Effluvium

What is Drug-Induced Alopecia? (Definition/Background Information)

  • Drug-Induced Alopecia is a non-scarring hair loss that occurs within days of starting a new medication, or due to a change in dosage of a medication already in use. The condition affects individuals of all ages and both genders
  • Two forms of Drug-Induced Alopecia are reported, which include:
    • Drug-Induced Anagen Effluvium, in which an affected individual sheds actively-growing hair
    • Drug-Induced Telogen Effluvium, wherein resting or bulb hairs (non-actively growing hairs) shed
  • The hair loss tends to be patterned and the scalp is the most commonly affected site. The severity of Drug-Induced Alopecia depends on the individual and the causative medication
  • It has been suggested that there may be a genetic component that predisposes individuals to Drug-Induced Alopecia
  • Currently, there is no available effective treatment for Drug-Induced Alopecia, other than discontinuing the causative drug. Typically, the prognosis is good, once the drug is stopped; the hair tends to grow back

Who gets Drug-Induced Alopecia? (Age and Sex Distribution)

  • Drug-Induced Alopecia affects individuals of all ages
  • The condition affects both males and females
  • All racial and ethnic groups are at risk and the condition is observed worldwide

What are the Risk Factors for Drug-Induced Alopecia? (Predisposing Factors)

The greatest known risk factor for developing Drug-Induced Alopecia is taking a medication known to be associated with the condition.

  • A condition known as toxic epidermal necrolysis may increase hyper-reactivity to drugs, and consequently lead to hair loss
  • Certain mutations known as single nucleotide polymorphisms in some genes (such as CACNB4 and STAM2) can predispose an individual to hair loss following chemotherapy

It is important to note that having a risk factor does not mean that one will get the condition. A risk factor increases one's chances of getting a condition compared to an individual without the risk factors. 

Some risk factors are more important than others.

Also, not having a risk factor does not mean that an individual will not get the condition. It is always important to discuss the effect of risk factors with your healthcare provider.

What are the Causes of Drug-Induced Alopecia? (Etiology)

The exact cause of Drug-Induced Alopecia is not entirely understood; but, there is compelling evidence to suggest that the condition is due to exposure to certain types of medications.

Depending on the type of drug that causes the condition, Drug-Induced Alopecia may be classified as:

  • Drug-Induced Anagen Effluvium
  • Drug-Induced Telogen Effluvium

Drug-Induced Anagen Effluvium:

  • In this type of alopecia, a tapering of the hair shaft (causing the shaft to break) or death of cells in the shaft may occur in response to certain drugs. This leads to the loss of actively-growing hairs
  • This condition is predominantly a result of some chemotherapeutic drugs used to treat various cancers
  • Single nucleotide polymorphisms (SNPs), in which there is a change in a single base pair in a DNA sequence in certain genes, may predispose an individual to this type of hair loss. Such genes include CACNB4 and STAM2 genes
  • Occasionally, this type of hair loss can also occur as a response to heavy metal poisoning (such as from gold and arsenic) and plant poisons (such as colchicine)
  • Drug-Induced Anagen Effluvium occurs within days or weeks of using a medication

Drug-Induced Telogen Effluvium:

  • In this type, the use of a drug triggers the hair follicles to a resting phase rather than an actively-growing phase
  • Many different classes of drugs can cause this type of hair loss, including:
    • Anti-coagulants (such as heparin and warfarin)
    • Hormonal drugs, such as those used for contraception, hormone replacement therapy 
    • Medication to control high blood pressure (Example: ACE inhibitors and beta-blockers)
    • Anticonvulsants, such as valproic acid; the effect may be dose-dependent
    • Antidepressants, mood stabilizers, and anti-psychotic drugs
    • Drugs, such as Levodopa (or L-DOPA) and Bromocriptine, used to treat Parkinson’s disease. Bromocriptine may be also used to treat menstrual problems and growth disorders
    • Drugs to decrease cholesterol levels
    • Antibiotics and other anti-infective agents
    • Anti-thyroid drugs
    • Rapid weight loss with certain weight-loss drugs
    • Retinoids
    • Interferons
    • Non-steroidal anti-inflammatory drugs (NSAIDs)
    • Antacids such as cimetidine
  • A rare medical condition known as toxic epidermal necrolysis (Stevens-Johnson syndrome) in which an affected individual exhibits hyper-reactivity to drugs, may cause the telogen effluvium type of hair loss
    • Single nucleotide polymorphisms are known to contribute to this syndrome
    • Genes involved may include human leukocyte antigen (HLA) and CYP2C genes
  • Hair loss in Drug-Induced Telogen Effluvium becomes apparent within 2-4 months of starting the medication

What are the Signs and Symptoms of Drug-Induced Alopecia? 

The signs and symptoms of Drug-Induced Alopecia may include the following:

  • Patterned hair loss
  • Hair loss of the scalp (most common)
  • Hair loss of the eyebrows and eyelashes, when undergoing chemotherapy

Note:

  • Drug-Induced Anagen Effluvium hair loss is mostly obvious within days to weeks of starting chemotherapy
  • Drug-Induced Telogen Effluvium hair loss does not typically become evident until 2-4 months after starting a new medication (or a new dose)

How is Drug-Induced Alopecia Diagnosed?

Healthcare providers may suspect Drug-Induced Alopecia following a clinical observation. Generally, no laboratory studies are necessary to make a diagnosis of the condition. However, the following may be undertaken:

  • A detailed evaluation of drug use history may be conducted to discover the causative drug
  • A hair pull test is performed to determine the ease with which hair can be pulled out
  • A scalp tissue biopsy may be performed to rule-out other skin conditions
  • Blood tests may be performed to rule-out other medical conditions

Many clinical conditions may have similar signs and symptoms. Your healthcare provider may perform additional tests to rule out other clinical conditions to arrive at a definitive diagnosis.

What are the Possible Complications of Drug-Induced Alopecia?

There are no major complications associated with Drug-Induced Alopecia. However, the affected individuals may suffer emotional stress and insecurity with regards to their physical appearance due to hair loss.

How is Drug-Induced Alopecia Treated?

There are currently no treatments for Drug-Induced Alopecia. Hair loss may continue to occur until the causative medication is discontinued. Some medications that have been used to reduce the symptoms include:

  • Topical calcipotriol, which is a type of vitamin D
  • Topical minoxidil, a medication that helps dilate the blood vessels may be used to treat bald patches
  • Topical ciclosporin, which is an immunosuppressant drug

How can Drug-Induced Alopecia be Prevented?

  • Currently, there are no known measures to prevent Drug-Induced Alopecia, other than to limit one’s exposure to drugs causing the hair loss
  • A therapy known as “cool cap therapy”, may help prevent hair loss. In this procedure, an individual undergoing the therapy puts on a cap with an ice pack before, during, and following the therapy. The application of cold constricts the blood vessels in the scalp, not allowing the drugs to reach the hair follicles

What is the Prognosis of Drug-Induced Alopecia? (Outcomes/Resolutions)

  • The prognosis of Drug-Induced Alopecia is good, since typically the hair grows back after discontinuing the causative medication, or after the completion of the treatment regimen
  • It is possible that the hair that grows back after chemotherapy is sparse, or of a different texture or shade of the original color

Additional and Relevant Useful Information for Drug-Induced Alopecia:

There are several types of alopecia (or hair loss). Some of the common ones include alopecia areata and male or female pattern baldness.

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 17, 2017
Last updated: March 19, 2018